The Annals of Probability

Multivariate spatial central limit theorems with applications to percolation and spatial graphs

Mathew D. Penrose

Full-text: Open access

Abstract

Suppose X=(Xx,x in Zd) is a family of i.i.d. variables in some measurable space, B0 is a bounded set in Rd, and for t>1, Ht is a measure on tB0 determined by the restriction of X to lattice sites in or adjacent to tB0. We prove convergence to a white noise process for the random measure on B0 given by td/2(Ht(tA)−EHt(tA)) for subsets A of B0, as t becomes large, subject to H satisfying a “stabilization” condition (whereby the effect of changing X at a single site x is local) but with no assumptions on the rate of decay of correlations. We also give a multivariate central limit theorem for the joint distributions of two or more such measures Ht, and adapt the result to measures based on Poisson and binomial point processes. Applications given include a white noise limit for the measure which counts clusters of critical percolation, a functional central limit theorem for the empirical process of the edge lengths of the minimal spanning tree on random points, and central limit theorems for the on-line nearest-neighbor graph.

Article information

Source
Ann. Probab., Volume 33, Number 5 (2005), 1945-1991.

Dates
First available in Project Euclid: 22 September 2005

Permanent link to this document
https://projecteuclid.org/euclid.aop/1127395878

Digital Object Identifier
doi:10.1214/009117905000000206

Mathematical Reviews number (MathSciNet)
MR2165584

Zentralblatt MATH identifier
1087.60022

Subjects
Primary: 60F05: Central limit and other weak theorems 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 05C80: Random graphs [See also 60B20] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Central limit theorem white noise minimal spanning tree empirical process on-line nearest-neighbor graph percolation

Citation

Penrose, Mathew D. Multivariate spatial central limit theorems with applications to percolation and spatial graphs. Ann. Probab. 33 (2005), no. 5, 1945--1991. doi:10.1214/009117905000000206. https://projecteuclid.org/euclid.aop/1127395878


Export citation

References

  • Aldous, D. and Steele, J. M. (1992). Asymptotics for Euclidean minimal spanning trees on random points. Probab. Theory Related Fields 92 247--258.
  • Baryshnikov, Y. and Yukich, J. E. (2005). Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 19 213--253.
  • Berger, N., Bollobás, B., Borgs, C., Chayes, J. and Riordan, O. (2003). Degree distribution of the FKP model. Automata, Languages and Programming: 30th International Colloquium, ICALP 2003. Lecture Notes in Comput. Sci. $\mathbf2719$ 725--738. Springer, New York.
  • Cox, J. T. and Grimmett, G. (1984). Central limit theorems for associated random variables and the percolation model. Ann. Probab. 12 514--528.
  • Durrett, R. (1991). Probability: Theory and Examples. Wadsworth & Brooks/Cole, Pacific Grove, CA.
  • Fabrikant, A., Koutsoupias, E. and Papadimitriou, C. M. (2002). Heuristically optimized trade-offs: A new paradigm for power laws in the Internet. ICALP 2002. Lecture Notes in Comput. Sci. 2380 110--122. Springer, New York.
  • Grimmett, G. (1999). Percolation, 2nd ed. Springer, Berlin.
  • Heinrich, L. and Molchanov, I. S. (1999). Central limit theorem for a class of random measures associated with germ-grain models. Adv. in Appl. Probab. 31 283--314.
  • Kesten, H. and Lee, S. (1996). The central limit theorem for weighted minimal spanning trees on random points. Ann. Appl. Probab. 6 495--527.
  • Lee, S. (1997). The central limit theorem for Euclidean minimal spanning trees I. Ann. Appl. Probab. 7 996--1020.
  • Lee, S. (1999). The central limit theorem for Euclidean minimal spanning trees II. Adv. in Appl. Probab. 31 969--984.
  • McLeish, D. L. (1974). Dependent central limit theorems and invariance principles. Ann. Probab. 2 620--628.
  • Meester, R. and Roy, R. (1995). Continuum Percolation. Cambridge Univ. Press.
  • Penrose, M. D. (2001). A central limit theorem with applications to percolation, epidemics and Boolean models. Ann. Probab. 29 1515--1546.
  • Penrose, M. (2003). Random Geometric Graphs. Oxford Univ. Press, New York.
  • Penrose, M. D. and Pisztora, A. (1996). Large deviations for discrete and continuous percolation. Adv. in Appl. Probab. 28 29--52.
  • Penrose, M. D. and Wade, A. R. (2004). On the total length of the random minimal directed spanning tree. Preprint. Available at http://arxiv.org.
  • Penrose, M. D. and Yukich, J. E. (2001). Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11 1005--1041.
  • Penrose, M. D. and Yukich, J. E. (2003). Weak laws of large numbers in geometric probability. Ann. Appl. Probab. 13 277--303.
  • Penrose, M. D. and Yukich, J. E. (2004). Normal approximation in geometric probability. In Stein's Method and Applications (A. D. Barbour and L. H. Y. Chen, eds.) 37--58. World Scientific, Singapore.
  • Roy, R. and Sarkar, A. (2003). High density asymptotics of the Poisson random connection model. Phys. A 318 230--242.
  • Rudin, W. (1976). Principles of Mathematical Analysis, 3rd ed. McGraw--Hill, New York.
  • Rudin, W. (1987). Real and Complex Analysis, 3rd ed. McGraw--Hill, New York.
  • Williams, D. (1991). Probability with Martingales. Cambridge Univ. Press.
  • Yukich, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems. Lecture Notes in Math. 1675. Springer, New York.
  • Yukich, J. E. (1999). Asymptotics for weighted minimal spanning trees on random points. Stochastic Process. Appl. 85 123--138.
  • Zhang, Y. (2001). A martingale approach in the study of percolation clusters in the $Z^d$ lattice. J. Theoret. Probab. 14 165--187.